SEARCH

SEARCH BY CITATION

A 36-year-old man who presented to a local hospital with dyspnea on exertion was found to have pancytopenia and circulating blast. Bone marrow aspiration and biopsy revealed the diagnosis of acute promyelocytic leukemia (APL). All-trans retinoic acid (ATRA) was immediately started, and he was transferred to university hospital for further management. Upon arrival, his mental status declined. In addition, he developed motor aphasia, right facial palsy, and right hemiparesis. Magnetic resonance imaging and angiography of the brain showed acute cerebral ischemia and acute left middle cerebral artery thrombosis (Image 1A, arrow). Laboratory investigation demonstrated thrombocytopenia (platelet 50,000/mL), prolonged prothrombin and partial thromboplastin time (INR 1.5, PTT 46 sec), hypofibrinogenemia (137 mg/dL), and elevated fibrin degradation product (>80 mcg/mL) consistent with disseminated intravascular coagulation. Heparin was initiated and ATRA was continued. He subsequently developed severe abdominal pain and distension. Comprehensive metabolic panel revealed transaminitis and lactic acidosis (3.5 meq/L). Compute tomography of chest, abdomen, and pelvis demonstrated massive hepatosplenic infarction (Image 1B) and acute intramural aortic thrombus (Image 1C,D, arrow). His condition continued to deteriorate, despite the intensive managements, and he eventually died in the next 36 hours.

APL is a distinct entity of acute myeloblastic leukemia. Most patients are characterized by a balanced reciprocal translocation between chromosomes 15 and 17 which results in the fusion of promyelocytic leukemia gene and retinoic acid receptor alpha [1]. With the introduction of ATRA and arsenic trioxide, the treatment outcome has significantly improved over the past decade. Despite the available novel treatments, early mortality has been persistently reported up to 10-15% of the patients from hemorrhagic and thrombotic complications secondary to disseminated intravascular coagulation [2, 3].

References

  1. Top of page
  2. References